Systemic autoimmune reactions have been reported to be caused by statin drugs. - GreenMedInfo Summary
Systemic immune reactions to HMG-CoA reductase inhibitors. Report of 4 cases and review of the literature.
Medicine (Baltimore). 1998 Nov ;77(6):378-83. PMID: 9854600
McGill University Hospital Centre, Division of Cardiology, Montreal, Quebec, Canada.
Four patients with systemic autoimmune disorders, 3 of a serious nature, presented to 1 cardiologist over a 20-month span. In 3 of these cases, an HMG-CoA reductase inhibitor was presumably etiologic, while in the fourth case, the HMG-CoA reductase inhibitor might have unmasked the disorder. It would be useful to determine the true frequency of this complication, particularly in older patients not included in most of the statin trials to date. It is well established that autoimmune phenomena and particularly the development of autoantibodies increase with age. The data presented in this report that the group of HMG-CoA reductase inhibitors could be a heretofore poorly recognized etiologic agent. This issue might be addressed by a case-control study looking at the prevalence of statin use in elderly patients with systemic autoimmune disorders and in controls. Until then, the authors advise caution in the use of this class of medications in patient subgroups for whom no clear-cut clinical benefit has yet been proven.